Winter Weather, Rock Island
- When
- December 11, 10:40 PM CST to December 12, 10:00 AM CST
- Where
- Rock Island forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
A blizzard struck portions of eastern Iowa and western Illinois on December 11-12, 2010. A strong upper level disturbance and powerful jet stream began diving out of the northern Rockies.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A blizzard struck portions of eastern Iowa and western Illinois on December 11-12, 2010. A strong upper level disturbance and powerful jet stream began diving out of the northern Rockies. Low pressure then formed across the northern Plains and tracked into western Iowa. This cyclone then intensified considerably as it pushed into northern Illinois. Even though snowfall was generally only in the 1 to 4 inch range, strong winds gusting to 40 to 50 mph generated blizzard conditions in some locations. The worst blizzard conditions were observed west of Interstate 380/Highway 218 in eastern Iowa, and also in portions of western Illinois. Roads were impassable and drifts several feet high which stranded some motorists. The strong winds also toppled a tree onto a house in Marion, Iowa and flipped a metal shed off its cement foundation in Cedar Rapids, Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 11, 7:41 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CST SAT DEC 11 2010
.UPDATE...
WINTER STORM EVOLVING SIMILAR TO CURRENT FORECAST...WILL BE
MAKING MINOR CHANGES TO THE FORECAST. SNOW AMOUNTS SLIGHTLY
REDUCED OVERNIGHT AND SUNDAY MORNING FOR ADDITIONAL ACCUMULATIONS
OF A POWDERY 2 TO 5 INCHES...THIS WILL BE EASILY BLOWN IN THE
STRONG WINDS LATER TONIGHT AND SUNDAY.
STRONG WINDS AND BLIZZARD CONDITIONS ARE ON TAP TO ARRIVE IN NW
SECTIONS OF FORECAST AREA AROUND 9 TO 10 PM. THIS WILL SPREAD
SOUTHEAST ARRIVING IN THE GREATER QUAD CITIES AREA BETWEEN
MIDNIGHT AND 2 AM AND THE EXTREME SE SECTIONS BETWEEN 3 AM AND 5 AM.
ALL AREAS WILL EXPERIENCE 12 HOURS OR MORE OF WINDS 30 TO 50 MPH. LATEST
SFC OBSERVATIONS THE PAST 3 HOURS ARE CONFIRMED IN LATEST UPPER AIR
DATA JUST NOW COMING. PER LOCAL STUDIES...TECHNIQUES AND CALCULATIONS...SOME
GUSTS WILL REACH 55 MPH ACROSS THE REGION. THERE REMAINS THE
POTENTIAL FOR A FEW GUSTS AROUND 60 MPH. THE RAIN EARLIER TODAY...THAT
MAY HAVE FROZEN ON ELECTRICAL WIRES COMBINED WITH THE LONG DURATION
OF HIGH WINDS WILL MAKE FOR FAVORABLE SITUATION FOR EXTENDED POWER
OUTAGES. WILL BE EMPHASIZING THIS IN THE LATEST BLIZZARD WARNING
PRODUCT...CHIWSWDVN OVER THE NEXT HOUR.
AGAIN...THIS SYSTEM WILL PRODUCE VERY DANGEROUS CONDITIONS OVER
THE AREA THE NEXT 24 HOURS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR JO DAVIESS-ROCK
ISLAND.
BLIZZARD WARNING FROM 3 AM TO 9 PM CST SUNDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
STEPHENSON-WARREN-WHITESIDE.
MO...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR CLARK-SCOTLAND.
&&
NICHOLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 348 PM CST SAT DEC 11 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-122200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 348 PM CST SAT DEC 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT BLIZZARD AND LIFE THREATENING CONDITIONS WILL BE BEGINNING WEST OF THE MISSISSIPPI RIVER LATER THIS EVENING...SPREADING EASTWARD INTO ILLINOIS LATER TONIGHT. SNOW AND VERY COLD TEMPERATURES...COMBINED WITH FREQUENT WIND GUSTS OVER 50 MPH CAN BE EXPECTED. A BLIZZARD WARNING IS IN EFFECT FOR ALL OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BLIZZARD AND LIFE THREATENING CONDITIONS WILL CONTINUE ON SUNDAY. SNOW WILL GRADUALLY END BUT WIND GUSTS OVER 50 MPH IN THE MORNING WILL ONLY GRADUALLY DIMINISH FROM WEST TO EAST. A BLIZZARD WARNING IS IN EFFECT FOR ALL OF THE AREA ON SUNDAY. VERY COLD TEMPERATURES SUNDAY NIGHT AND MONDAY WILL CREATE WIND CHILL READINGS AS LOW AS 20 TO 30 BELOW. THERE WILL BE ANOTHER CHANCE FOR SNOW WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER SNOW AND EXCESSIVE BLOWING AND DRIFTING REPORTS WOULD BE APPRECIATED TONIGHT AND SUNDAY. WIND GUSTS OVER 40 MPH WILL ALSO BE APPRECIATED. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM SNOW 1 ENE SOUTH GARY OWEN 42.24N 90.78W
12/11/2010 M2.5 INCH JACKSON IA TRAINED SPOTTER
SNOWFALL FROM THIS AFTERNOON.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM SNOW 4 WNW DUBUQUE 42.52N 90.76W
12/11/2010 M3.8 INCH DUBUQUE IA TRAINED SPOTTER
FLURRIES AT THIS TIME.
&&
BILLNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 926 PM CST SAT DEC 11 2010 IAZ040-041-051-052-063-064-076-077-087-120530- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON- JEFFERSON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON... FAIRFIELD 926 PM CST SAT DEC 11 2010 ...BLIZZARD CONDITIONS TO DEVELOP BY MIDNIGHT... STRONG WINDS WILL RAPIDLY DEVELOP OVER THE NEXT COUPLE OF HOURS. WIND SPEEDS OF 30 TO 40 MPH WITH FREQUENT GUSTS TO 45 MPH AND POSSIBLY OVER 50 MPH WILL COMBINE WITH LIGHT TO MODERATE SNOW...CREATING BLIZZARD CONDITIONS BY MIDNIGHT. CONDITIONS ARE ALREADY RAPIDLY DETERIORATING IN THE INDEPENDENCE AND VINTON AREAS. THESE CONDITIONS WILL SPREAD SOUTHEAST. IN MANY LOCATIONS...BLIZZARD TO NEAR BLIZZARD CONDITIONS WILL DEVELOP WITHIN AN HOUR FROM PREVIOUS CONDITIONS OF LIGHT WINDS AND LITTLE OR NO SNOWFALL. THESE DANGEROUS CONDITIONS WILL CONTINUE AND DETERIORATE FURTHER INTO SUNDAY MORNING. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM SNOW 4 E WHAT CHEER 41.41N 92.28W
12/11/2010 M2.0 INCH KEOKUK IA TRAINED SPOTTER
MEASURED 1.5 INCHES SINCE SNOW STARTED AGAIN THIS
EVENING.
&&
LEGROPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM SNOW DUBUQUE 42.50N 90.69W
12/11/2010 M3.2 INCH DUBUQUE IA TRAINED SPOTTER
MEASURED 0.6 INCHES IN THE LAST HOUR. UPDATED TOTAL.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 PM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM SNOW 3 NNE DOWNING 40.52N 92.34W
12/11/2010 E1.0 INCH SCOTLAND MO TRAINED SPOTTER
LIGHT SNOW CONTINUES
&&
BILLNThe national radar mosaic for the moment the first event began.
8 winter weather, 5 blizzard. Local standard time, as filed.
A trained spotter reported visibility less than a quarter mile in snow and blowing snow at 0833 CST.
Law enforcement reported moderate snow falling with high winds and zero visibility all across the county at 0855 CST. Roads were impassable in many areas with mutiple vehicles stranded with occupants inside. They were all rescued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272752, 272744, 272747, 272748, 272750, 272753, 272755, 272745, 272746, 272743, 272754, 272749, 272751.